Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 128, NWS Las Vegas, NV

August 20, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2014, 5:14 PM PDT for Clark County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 5:14 PM PDT (00:14 UTC)
Expired
Aug 20, 2014, 8:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:30 PM PDTFLASH FLOOD3 Sse Henderson, NVNWS EMPLOYEE REPORTED SWIFT WATER FLOWING ACROSS PATTI ANN WOODS DRIVE JUST WEST OF COLLEGE DRIVE. THE ROAD IS IMPASSABLE.
Aug 20, 6:00 PM PDTFLASH FLOOD2 Sse Henderson, NVA SPOTTER REPORTED SEVERAL BASEBALL SIZED ROCKS WASHED ONTO HORIZON DRIVE AT HORIZON RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WGUS55 KVEF 210014
FFWVEF
NVC003-210315-
/O.NEW.KVEF.FF.W.0128.140821T0014Z-140821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 PM PDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 815 PM PDT

* AT 513 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HENDERSON. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON AND LAKE LAS VEGAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11502 3611 11490 3596 11492 3596 11504

$$

JH
3 follow-up statements
000 
WGUS75 KVEF 210045
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT WED AUG 20 2014

NVC003-210315-
/O.CON.KVEF.FF.W.0128.000000T0000Z-140821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
545 PM PDT WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED THAT 
PATTI ANN WOODS DRIVE IN HENDERSON WAS IMPASSIBLE. 

LOCATIONS IMPACTED INCLUDE...
HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11502 3611 11490 3596 11492 3596 11504

$$

JH
379 
WGUS75 KVEF 210142
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 PM PDT WED AUG 20 2014

NVC003-210315-
/O.CON.KVEF.FF.W.0128.000000T0000Z-140821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
642 PM PDT WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 637 PM PDT...RADAR INDICATED RAINFALL OVER THE WARNED AREA HAD 
DECREASED OR ENDED. PUBLIC REPORTS INDICATE ROADWAY FLOODING HAD 
BEEN MOVING DOWN TO LOWER ELEVATIONS OF HENDERSON AND WAS TAPERING 
OFF AT HIGHER ELEVATIONS. RADAR DID INDICATE A COUPLE OF STORMS TO 
THE SOUTH MOVING NORTH TOWARD HENDERSON SO ADDITIONAL RAINFALL IS 
STILL POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11502 3611 11490 3596 11492 3596 11504

$$

JH
362 
WGUS75 KVEF 210239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
739 PM PDT WED AUG 20 2014

NVC003-210249-
/O.CAN.KVEF.FF.W.0128.000000T0000Z-140821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
739 PM PDT WED AUG 20 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK
COUNTY...

THERE HAS BEEN NO RAINFALL IN THE HENDERSON AREA FOR A WHILE AND THE 
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3611 11502 3611 11490 3596 11492 3596 11504

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:50 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 3:50 PM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT WED AUG 20 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE
TOWARD ARIZONA LEADING TO INCREASING THUNDERSTORM COVERAGE OVER
SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA
THURSDAY. LINGERING STORMS MAY CONTINUE OVER NORTHWEST ARIZONA EARLY
IN THE WEEKEND THEN DRY CONDITIONS AND NEAR NORMAL TEMPERATURES CAN
BE EXPECTED ACROSS THE ENTIRE REGION THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...THROUGH THURSDAY NIGHT...THE UPPER LOW ALONG THE
SOUTHERN CALIFORNIA COAST WAS LIKELY AIDING PERSISTENT THUNDERSTORM
DEVELOPMENT OVER CENTRAL CLARK COUNTY AND MOHAVE COUNTIES. EVEN
THOUGH DEWPOINTS HAD DROPPED INTO THE 40S...CONVECTION WAS FIRING
QUITE EASILY ALONG FAIRLY DISCRETE LINES. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING THEN GRADUALLY DIMINISH BUT PROBABLY NOT
END ALTOGETHER OVERNIGHT AS THE UPPER LOW CONTINUES TO SPIN ALONG
THE COAST. AS IT MOVES INLAND THURSDAY...MUCH OF THE AREA FROM CLARK
COUNTY SOUTHWARD WILL BE IN THE FAVORABLE DIFFLUENT NORTHEAST
QUADRANT OF THE SYSTEM AND SCATTERED THUNDERSTORMS CAN BE EXPECTED.
SOME MID AND HIGH LEVEL MOISTURE FROM TROPICAL STORM LOWELL WILL GET
WRAPPED UP INTO THE SYSTEM AND MAY LIMIT SUNSHINE SOMEWHAT THURSDAY.
THERE IS NO INDICATION OF A DEEP INFUSION OF MOISTURE FROM THE SOUTH
SO PRECIPITABLE WATER VALUES ARE INDICATED TO REMAIN AROUND 1.0-1.25
INCHES OVER THE SOUTHERN HALF OF THE REGION. THIS IS GENERALLY A
LITTLE LOW FOR A WIDESPREAD FLASH FLOOD CONCERN. ALSO...HIGH RES
MODELS DO NOT INDICATE EXCESSIVE QPF VALUES AND COVERAGE SO
CONFIDENCE IS NOT HIGH ENOUGH TO HOIST A FLASH FLOOD WATCH.
HOWEVER...THURSDAY SHOULD BE AN ACTIVE THUNDERSTORM DAY. CONVECTION
WILL DIMINISH THURSDAY NIGHT AS THE LOW CENTER PULLS AWAY TO THE
EAST.
&&

.LONG TERM...FRIDAY THROUGH TUESDAY...MADE MINIMAL CHANGES TO THE
OVERALL FORECAST. THE CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL LIFT NORTHEAST INTO ARIZONA THURSDAY NIGHT INTO FRIDAY. DRY
WESTERLY WINDS ON THE BACK SIDE OF THE LOW SHOULD HELP TO CLEAR THE
MOISTURE OUT OF A MAJORITY OF THE AREA. HOWEVER...THE ADDED DYNAMICS
ASSOCIATED WITH THIS LOW AND SOME LINGERING MOISTURE ACROSS THE
EASTERN ZONES WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP
MAINLY IN MOHAVE AND EASTERN LINCOLN COUNTIES ON FRIDAY. THIS LOW
WILL MERGE WITH A DEEPER MID/UPPER LEVEL TROUGH THAT IS PROGGED TO
DROP INTO THE INTERMOUNTAIN WEST FRIDAY NIGHT INTO SATURDAY. WINDS
BEGIN TO RAMP UP ACROSS THE WESTERN CWA FRIDAY AFTERNOON WITH GUSTS
OF 25-35 MPH POSSIBLE IN SOME OF THE FAVORED LOCATIONS.

WOULD NOT BE OUT OF THE QUESTION TO HAVE A FEW ISOLATED
SHOWERS/THUNDERSTORMS FORM OVER FAR NORTHERN LINCOLN COUNTY SATURDAY
DUE TO THE PROXIMITY TO THE BASE OF THE TROUGH AND THE POSSIBILITY
OF A WEAK COLD FRONT MOVING THROUGH THE AREA. BY SUNDAY DRIER AIR ON
THE BACK SIDE OF THE LOW BEGINS TO SPREAD INTO THE ENTIRE CWA AND
WILL CLEAR OUT ANY LINGERING MOISTURE. TEMPERATURES SHOULD WARM A
DEGREE OR TWO EACH DAY FROM FRIDAY THROUGH SUNDAY WITH NEAR NORMAL
TEMPERATURES RETURNING EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS CAN BE EXPECTED
AROUND SOUTHERN NEVADA INCLUDING THE IN THE MORMON MESA AND PEACH
SPRINGS CORRIDORS THROUGH EARLY EVENING. WINDS WILL BE GUSTY AND
ERRATIC THROUGH EARLY EVENING DUE TO STORMS THEN SHOULD BECOME LIGHT
SOUTHERLY OVERNIGHT. THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE
THURSDAY AS A LOW PRESSURE SYSTEM MOVES INLAND FROM SOUTHERN
CALIFORNIA. THIS WILL PRODUCE GUSTY AND ERRATIC WINDS THROUGH
THURSDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORM WILL AFFECT
AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO THROUGH THIS
EVENING. WINDS WILL FAVOR A SOUTH-SOUTHWEST DIRECTION BUT WOULD
BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR
THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE ENTIRE
MOHAVE DESERT REGION THURSDAY FROM CLARK COUNTY NEVADA SOUTHWARD.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...STUMPF

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:47 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 21, 1:58 PM PDTFlash Flood WarningVEFClark3 hr
Aug 21, 2:03 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.